Alert archive / Tennessee / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 71, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at May 7, 2023, 6:38 PM CDT for 4 counties in Tennessee. It was in force for 18 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 7, 2023, 6:38 PM CDT (23:38 UTC)
- Expired
- May 7, 2023, 6:56 PM CDT
- In force
- 18 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Davidson County, TN, Rutherford County, TN, Williamson County, TN, Wilson County, TN
The radar
The Nashville radar (KOHX), 34 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 6:42 PM CDT | HAIL 0.75 | Antioch, TN | SPOTTER REPORTED PENNY SIZE HAIL IN ANTIOCH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.6 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 117 J/kg
- Mixed-layer CIN
- -332 J/kg
- Mixed-layer LCL
- 802 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 189 m²/s²
- 0-3 km storm-relative helicity
- 303 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
222
WUUS54 KOHX 072338
SVROHX
TNC037-149-187-189-080015-
/O.NEW.KOHX.SV.W.0071.230507T2338Z-230508T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
638 PM CDT Sun May 7 2023
The National Weather Service in Nashville has issued a
* Severe Thunderstorm Warning for...
Southeastern Davidson County in Middle Tennessee...
Central Rutherford County in Middle Tennessee...
Northeastern Williamson County in Middle Tennessee...
Southwestern Wilson County in Middle Tennessee...
* Until 715 PM CDT.
* At 637 PM CDT, a severe thunderstorm was located over Nolensville,
or 8 miles east of Franklin, moving east at 40 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Murfreesboro, Franklin, Smyrna, Brentwood, La Vergne, Nolensville,
Oak Hill, Walterhill, Antioch, Lascassas, Triune, Cedars Of Lebanon
State Park and Milton.
This includes the following highways...
Interstate 65 between mile markers 69 and 77.
Interstate 24 between mile markers 57 and 79.
Interstate 840 between mile markers 45 and 68.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3587 8682 3608 8680 3609 8623 3595 8616
3581 8622
TIME...MOT...LOC 2337Z 268DEG 34KT 3596 8670
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
102 follow-up statements
591
WWUS54 KOHX 072351
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
651 PM CDT Sun May 7 2023
TNC037-149-187-189-080015-
/O.CON.KOHX.SV.W.0071.000000T0000Z-230508T0015Z/
Davidson TN-Rutherford TN-Williamson TN-Wilson TN-
651 PM CDT Sun May 7 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHEASTERN DAVIDSON...CENTRAL RUTHERFORD...EAST CENTRAL
WILLIAMSON AND SOUTHWESTERN WILSON COUNTIES...
At 651 PM CDT, a severe thunderstorm was located over Smyrna, or 10
miles northwest of Murfreesboro, moving east at 40 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Murfreesboro, Smyrna, La Vergne, Nolensville, Walterhill, Antioch,
Cedars Of Lebanon State Park, Lascassas, Milton and Triune.
This includes the following highways...
Interstate 24 between mile markers 59 and 79.
Interstate 840 between mile markers 45 and 68.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3586 8673 3608 8667 3609 8623 3595 8616
3581 8622
TIME...MOT...LOC 2351Z 268DEG 34KT 3596 8653
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
10898
WWUS54 KOHX 072356
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
656 PM CDT Sun May 7 2023
TNC037-149-187-189-080006-
/O.CAN.KOHX.SV.W.0071.000000T0000Z-230508T0015Z/
Davidson TN-Rutherford TN-Williamson TN-Wilson TN-
656 PM CDT Sun May 7 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DAVIDSON...
CENTRAL RUTHERFORD...EAST CENTRAL WILLIAMSON AND SOUTHWESTERN WILSON
COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail is
still possible with this thunderstorm.
LAT...LON 3586 8673 3608 8667 3609 8623 3595 8616
3581 8622
TIME...MOT...LOC 2355Z 268DEG 34KT 3596 8647
$$
10What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 6:23 PM CDT, 15 minutes earlier.
Area forecast discussion, May 7, 6:23 PM CDT, 15 minutes before
Area Forecast Discussion National Weather Service Nashville TN 623 PM CDT Sun May 7 2023 ...New AVIATION... .SHORT TERM... (This afternoon through Tuesday Night) Issued at 213 PM CDT Sun May 7 2023 Current regional mosaic showing The large area of showers and storms moving southward across KY. We also see a developing complex across se MO and northern AR. NBS pop data has been ticking upward and the latest Hrrr and nam nest data showing increasing confidence levels as well. So, the showers and storms across KY will impact our area beginning around 2 PM or so. The developing complex west of the MS river will be gaining strength and will intensify the existing complex as it reach our area this evening. Furthermore, latest instability parameters showing the most favorable areas across across western TN and extending into our western and northwestern areas. The higher downdraft capes are situated along the TN River at this time. The storms to our north do have an earlier history of some low end wind damage across northern KY. SPC has recently upgraded basically our entire western half from marginal to slight risk of severe. Wind and hail still look to be the likely threat beginning this afternoon and into this evening. Additionally to all of this is the potential for some localized flooding in our northwest this evening and overnight. This will depend largely on the trajectory of the aforementioned complex to our west. If this can slam into the western flank of the southward moving system, rainfall amounts will likely be enhanced. As it stands right now, 2 inches of rainfall could be rather common across our northwest by sunrise Monday. Local amounts of 3 inches can not be ruled out. Note that there is not enough confidence to hoist a flood watch. Also, understand that the short term model qpf maximums are rather isolated and across our northwest. There also appears to be some uncertainty as to the arrival of the developing MCS to our west. Moving on, the mcs pattern will remain into Monday as another system moves through. The airmass will need to refuel in order for a second round of severe to be possible. This looks somewhat questionable. We are in a marginal for now. The primary cold front should move through on Tuesday. We are not outlooked at this time. Improving conditions will begin Tuesday night. For the near term temps, it will be rather soupy and warm for early May. Lows in the 60s with highs lower to mid 80s. && .LONG TERM... (Wednesday through next Sunday) Issued at 213 PM CDT Sun May 7 2023 In the extended forecast, models are a little more bullish with leaning toward some upper ridging for our area. There is some progressiveness and the ridge looks rather narrow in scope. That said, some shortwave impacts cannot be ruled out for Thursday and Friday. We will see our shower and tstm chances climb into the chance category for that time frame. Otw, continued mild and soupy. Lows 60 to 65 and highs 80 to 85. && .AVIATION... (00Z TAFS) Issued at 607 PM CDT Sun May 7 2023 Radar trends indicate convection, some of which may be on the strong side will impact BNA, MQY and CKV early in the TAF period, with SRB and CSV seeing impacts a few hours later. Expect VIS reduction to IFR/LIFR with possible MVFR CIGS with the storms. Overnight some clearing is anticipated but showers and thunderstorms may be in the area, with another round moving through in the morning hours. && .PRELIMINARY POINT TEMPS/POPS... Nashville 66 85 67 83 / 70 60 50 70 Clarksville 64 85 65 80 / 80 70 40 40 Crossville 59 76 62 78 / 70 70 60 80 Columbia 64 83 65 84 / 70 50 40 60 Cookeville 62 78 63 79 / 70 70 60 80 Jamestown 59 77 61 78 / 70 70 70 70 Lawrenceburg 64 82 65 83 / 70 50 40 60 Murfreesboro 63 82 64 83 / 70 60 50 70 Waverly 63 83 64 81 / 70 50 40 40 && .OHX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...21 LONG TERM....21 AVIATION.....05
In the hours before
Local storm report, May 7, 5:43 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
543 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM HAIL 2 NW VANLEER 36.26N 87.46W
05/07/2023 E1.00 INCH DICKSON TN PUBLIC
QUARTER SIZE HAIL FELL AT THE INTERSECTION
OF HWY 49 AND SLAYTON-MARION RD.
&&Special weather statement, May 7, 5:47 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Nashville TN
547 PM CDT Sun May 7 2023
TNZ027-072315-
Davidson TN-
547 PM CDT Sun May 7 2023
...A strong thunderstorm will impact portions of central Davidson
County through 615 PM CDT...
At 546 PM CDT, Doppler radar was tracking a strong thunderstorm over
Belle Meade, or near Nashville, moving northeast at 20 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Nashville, Forest Hills, Oak Hill, Belle Meade, Bellevue, Berry Hill,
Bells Bend and Percy Priest Lake.
Those in the downtown Nashville area are in the path of this storm
and should prepare for lightning.
This includes the following highways...
Interstate 40 between mile markers 197 and 219.
Interstate 65 between mile markers 77 and 92.
Interstate 24 between mile markers 41 and 55.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3630 8677 3612 8659 3604 8683 3605 8689
3611 8699
TIME...MOT...LOC 2246Z 233DEG 17KT 3610 8687
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
10Special weather statement, May 7, 5:49 PM CDT, 49 minutes before
Special Weather Statement National Weather Service Nashville TN 549 PM CDT Sun May 7 2023 TNZ025>027-059-072315- Williamson TN-Dickson TN-Davidson TN-Cheatham TN- 549 PM CDT Sun May 7 2023 ...A strong thunderstorm will impact portions of southwestern Davidson, eastern Dickson, northwestern Williamson and southeastern Cheatham Counties through 615 PM CDT... At 549 PM CDT, Doppler radar was tracking a strong thunderstorm near White Bluff, or 10 miles northeast of Dickson, moving east at 15 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Ashland City, White Bluff, Kingston Springs, Pegram and Burns. This includes Interstate 40 near mile marker 180, and between mile markers 182 and 195. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3604 8732 3624 8730 3633 8696 3600 8698 TIME...MOT...LOC 2249Z 265DEG 15KT 3616 8721 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH 10
Special weather statement, May 7, 5:55 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Nashville TN
555 PM CDT Sun May 7 2023
TNZ008-009-029-072330-
Trousdale TN-Sumner TN-Macon TN-
555 PM CDT Sun May 7 2023
...A strong thunderstorm will impact portions of east central Sumner,
southwestern Macon and Trousdale Counties through 630 PM CDT...
At 554 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gallatin, moving east at 30 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Gallatin, Lafayette, Hartsville, Westmoreland, Bethpage, Bledsoe
Creek State Park and Cottontown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3643 8601 3638 8603 3636 8607 3632 8611
3633 8620 3634 8621 3634 8622 3635 8623
3633 8625 3633 8627 3635 8627 3634 8630
3634 8635 3636 8636 3634 8638 3635 8653
3652 8654 3655 8607
TIME...MOT...LOC 2254Z 268DEG 26KT 3644 8642
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
10Special weather statement, May 7, 6:16 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Nashville TN
616 PM CDT Sun May 7 2023
TNZ062>064-078-072345-
Cannon TN-Rutherford TN-De Kalb TN-Warren TN-
616 PM CDT Sun May 7 2023
...A strong thunderstorm will impact portions of southwestern De
Kalb, east central Rutherford, northwestern Warren and Cannon
Counties through 645 PM CDT...
At 616 PM CDT, Doppler radar was tracking a strong thunderstorm over
Woodbury, moving east at 25 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Woodbury and Readyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3573 8614 3588 8624 3600 8591 3591 8582
3578 8577
TIME...MOT...LOC 2316Z 251DEG 22KT 3582 8612
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
10Special weather statement, May 7, 6:21 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Nashville TN
621 PM CDT Sun May 7 2023
TNZ027-028-059-062-080000-
Rutherford TN-Williamson TN-Davidson TN-Wilson TN-
621 PM CDT Sun May 7 2023
...A strong thunderstorm will impact portions of southern Davidson,
northwestern Rutherford, northeastern Williamson and west central
Wilson Counties through 700 PM CDT...
At 620 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bellevue, or 10 miles northwest of Franklin, moving east at 30 mph.
HAZARD...Pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Franklin, Nashville, Smyrna, Brentwood, La Vergne, Mount Juliet,
Nolensville, Forest Hills, Oak Hill, Belle Meade, Hermitage,
Bellevue, Antioch, Rural Hill, Berry Hill, Bells Bend, Natchez Trace
At Highway 96 and Percy Priest Lake.
This includes the following highways...
Interstate 40 between mile markers 194 and 224.
Interstate 65 between mile markers 68 and 85.
Interstate 24 between mile markers 48 and 70.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3622 8653 3593 8652 3595 8700 3612 8701
3616 8699
TIME...MOT...LOC 2320Z 266DEG 25KT 3606 8692
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
10The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 2:18 PM CDT | Special Weather Statement | OHX | Macon | 27 min |
| May 7, 2:42 PM CDT | Special Weather Statement | OHX | Fentress | 18 min |
| May 7, 3:12 PM CDT | Special Weather Statement | OHX | Montgomery | 33 min |
| May 7, 3:40 PM CDT | Special Weather Statement | OHX | Putnam | 35 min |
| May 7, 4:35 PM CDT | Special Weather Statement | OHX | Houston | 25 min |
| May 7, 4:54 PM CDT | Special Weather Statement | OHX | Robertson | 36 min |
| May 7, 5:11 PM CDT | Special Weather Statement | OHX | Houston | 34 min |
| May 7, 5:15 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Dickson, Houston, Montgomery | 30 min |
| May 7, 5:28 PM CDT | Severe Thunderstorm Warning | OHX | Houston, Humphreys | 32 min |
| May 7, 5:47 PM CDT | Special Weather Statement | OHX | Davidson | 28 min |
| May 7, 5:49 PM CDT | Special Weather Statement | OHX | Cheatham | 26 min |
| May 7, 5:51 PM CDT | Areal Flood Advisory | OHX | Dickson, Houston, Humphreys, Montgomery, Stewart | 3 hr |
| May 7, 5:51 PM CDT | Severe Thunderstorm Warning | OHX | Dickson, Houston, Humphreys | 24 min |
| May 7, 5:55 PM CDT | Special Weather Statement | OHX | Sumner, Trousdale | 35 min |
| May 7, 6:16 PM CDT | Special Weather Statement | OHX | Cannon | 29 min |
| May 7, 6:21 PM CDT | Areal Flood Advisory | OHX | Cheatham, Davidson, Dickson, Wilson | 4 hr |
| May 7, 6:21 PM CDT | Special Weather Statement | OHX | Davidson | 39 min |
| May 7, 6:43 PM CDT | Special Weather Statement | OHX | Dickson | 32 min |
| May 7, 6:54 PM CDT | Special Weather Statement | OHX | White | 36 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.